Alert archive / California / Flash Flood Warnings in 2010
Flash Flood Warning 87, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Dec 22, 2010, 12:03 PM PST for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 22, 2010, 12:03 PM PST (20:03 UTC)
- Expired
- Dec 22, 2010, 3:00 PM PST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 131 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
044
WGUS55 KVEF 222003
FFWVEF
CAC071-222300-
/O.NEW.KVEF.FF.W.0087.101222T2003Z-101222T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1203 PM PST WED DEC 22 2010
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
THIS INCLUDES THE LOCATION OF TWENTYNINE PALMS...
* UNTIL 300 PM PST
* AT 1150 AM PST...FLASH FLOODING FROM THE RAIN WILL CONTINUE TO
EXIST IN THE MORONGO BASIN AREA THROUGH 3 PM PST.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOSHUA TREE
LAKE CAMPGROUND...MORONGO VALLEY...YUCCA VALLEY...JOSHUA TREE AND
TWENTYNINE PALMS MCAS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. EXCESSIVE RUNOFF FROM HEAVY RAINFALL
WILL CAUSE FAST RISING WATER AND FLASH FLOODING OF WASHES...DRAINAGE
AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN FLASH
FLOODING IS OBSERVED...MOVE QUICKLY TO HIGHER GROUND TO ESCAPE FLOOD
WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING. IT ONLY TAKES 18 INCHES OF SWIFTLY MOVING WATER TO SWEEP A
VEHICLE OFF THE ROAD...AND LESS THAN SIX INCHES OF SWIFTLY MOVING
WATER TO SWEEP A PERSON OFF THEIR FEET.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN YOU APPROACH
FLOOD WATERS MAKE THE SMART DECISION...TURN AROUND...DONT DROWN!
REPORT FLOODING TO YOUR LOCAL EMERGENCY MANAGEMENT OFFICE OR LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS.
&&
LAT...LON 3402 11599 3408 11600 3412 11606 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
3410 11660 3413 11648 3420 11644 3432 11648
3436 11641 3449 11642 3443 11581 3403 11586
$$
PIERCE1 follow-up statement
104
WGUS75 KVEF 222256
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
256 PM PST WED DEC 22 2010
CAC071-222302-
/O.EXP.KVEF.FF.W.0087.000000T0000Z-101222T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
256 PM PST WED DEC 22 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM PST FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED THAT RAINFALL
HAS ENDED IN THE MORONGO BASIN AREA. ADDITIONAL RAINFALL IS EXPECTED
TO DEVELOP LATE THIS AFTERNOON. HOWEVER THE IMMEDIATE THREAT OF
FLASH FLOODING HAS ENDED.
LAT...LON 3402 11599 3408 11600 3412 11606 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
3410 11660 3413 11648 3420 11644 3432 11648
3436 11641 3449 11642 3443 11581 3403 11586
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 11:18 AM PST, 45 minutes earlier.
Area forecast discussion, Dec 22, 11:18 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1118 AM PST WED DEC 22 2010
.SYNOPSIS...THE MOIST STREAM OF AIR FROM THE PACIFIC WILL CONTINUE
TO FLOW OVER THE AREA THROUGH TONIGHT. VALLEY RAIN AND MOUNTAIN
SNOW WILL BE WIDESPREAD OVER THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT. THE RAIN WILL BE HEAVY AT TIMES WHICH CAN CAUSE LOCAL
FLOODING. HEAVY SNOW WILL FALL IN THE SPRING MOUNTAINS AND SHEEP
RANGE OF CLARK COUNTY AND THE HIGHER ELEVATIONS OF LINCOLN COUNTY.
THIS STORM AND ITS ABUNDANT MOISTURE WILL EXIT TO THE EAST LATE
WEDNESDAY NIGHT WITH DRY CONDITIONS THURSDAY AND FRIDAY. A WEAKER
SYSTEM WILL BRING ANOTHER ROUND LIGHT PRECIPITATION TO THE SOUTHERN
SIERRA AND SOUTHERN GREAT BASIN SATURDAY NIGHT.
&&
.UPDATE...WIDESPREAD RAIN CONTINUES OVER EASTERN CLARK...SOUTHEAST
LINCOLN...MOVING INTO MOHAVE COUNTY ARIZONA. CONVECTIVE BAND AHEAD
OF LOW IS RAPIDLY MAKING ITS WAY THROUGH WESTERN SAN BERNARDINO
COUNTY...BETWEEN RIDGECREST AND TWENTYNINE PALMS. THIS BAND WILL BE
QUICKLY RACING EAST-NORTHEAST THROUGH THE REST OF SAN BERNARDINO
COUNTY AND INTO CLARK COUNTY BETWEEN 1 AND 2 PM. HAVE BEEN GETTING
SOME REPORTS OF FOG AND AS MOIST AS THE AIR MASS IS EXPECT
ADDITIONAL FOG DEVELOPMENT TONIGHT. UPDATED PACKAGE IS OUT.
&&
.PREV UPDATE...1110 AM PST WED DEC 22 2010...WIDESPREAD LIGHT TO
MODERATE RAIN ENCOMPASSING CLARK...LINCOLN...NYE COUNTIES IN
SOUTHERN NEVADA. THE HIGH DESERT OF SAN BERNARDINO AND SOUTHEAST
INYO COUNTIES IN CALIFORNIA. BAND WILL BE GRADUALLY MOVING EAST INTO
WESTERN MOHAVE COUNTY THROUGH THE MORNING HOURS. GENERALLY SEEING A
QUARTER TO A THIRD OF AN INCH OF RAIN AN HOUR UNDER THIS WIDESPREAD
RAIN SHIELD. UPPER CORE OF THE LOW SETTING OFF THE SOUTHERN
CALIFORNIA COAST THIS MORNING WITH THE SECONDARY AREA OF
PRECIPITATION MOVING INTO THE LA BASIN. EMBEDDED THUNDERSTORMS
WITHIN THIS BAND WILL CONTAIN HIGHER RAIN RATES...POTENTIAL 1-2
INCHES AN HOUR AS IT MOVES EAST INTO THE WESTERN MOJAVE DESERT.
FLASH FLOODING OF URBAN AREAS AND SMALL BASINS THAT RESPOND RAPIDLY
CONCERN TODAY AS WELL AS WHAT ADDITIONAL RAINFALL WILL DO TO FLOWS
IN THE VIRGIN RIVER AND BEAVER DAM WASH.
&&
.AVIATION UPDATE...1048 AM PST...
FOR MCCARRAN...AT 11AM...THE VALLEY CONTINUED TO BE SOCKED IN BY LOW
CLOUDS BUT CIGS ARE LIFTING AND WILL GENERALLY REMAIN BELOW 4K FT
THROUGH THE AFTERNOON WITH LIGHT TO OCCASIONALLY MODERATE SHOWERS
LOWERING THE DECK TO UNDER 2K FT AT TIMES. THERE REMAINS A POTENTIAL
FOR EMBEDDED THUNDERSTORMS THIS AFTERNOON WHICH COULD INCREASE RAIN
RATES AND CREATE THE ADDITIONAL CONCERN OF STRONG WINDS AT THE
TERMINAL WITH MUCH STRONGER WINDS ALOFT POSSIBLY MIXING TO THE
SURFACE AS THE ATMOSPHERE DESTABILIZES.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MODERATE TO HEAVY RAIN IS EXPECTED OVER MUCH OF THE
REGION WITH THE HEAVIEST RAIN BANDS FORECAST OVER EASTERN CLARK...
SAN BERNARDINO AND MUCH OF MOHAVE COUNTY. HEAVY SNOW IS LIKELY OVER
THE HIGHER ELEVATIONS OF THE SIERRA...CLARK COUNTY MOUNTAINS AND
LINCOLN COUNTY WITH MOUNTAINS BECOMING FREQUENTLY OBSCURED. EMBEDDED
THUNDERSTORMS ARE POSSIBLE MAINLY CENTRAL AND SOUTH WITH THE
GREATEST CHANCE IN THE SOUTH. WIDESPREAD CIGS FROM 4-6K FT CAN BE
EXPECTED THIS AFTERNOON WITH CIGS BELOW 2K FT AT TIMES IN HEAVIER
SHOWERS. CIGS WILL LIKELY BE LOWER IN THE HEAVIER RAIN BAND AREAS
MENTIONED ABOVE.
&&
.SHORT TERM...AN UPPER VORT MAX OFF THE SOUTHERN CALIFORNIA COAST
HAS INITIATED THE NEXT ROUND OF HEAVIER RAINFALL THAT IS MOVING
NORTHEAST FROM OFF THE SOUTHERN CALIFORNIA COAST AND INTO WESTERN
SAN BERNARDINO COUNTY. THIS HEAVIER RAIN WILL MAKE ITS WAY INTO
CLARK...MOJAVE AND LINCOLN COUNTIES AS THE MORNING WEARS ON. AS THE
VORT CENTER AND THE MAIN TROUGH MOVE EAST TOWARDS OUR AREA EXPECT
DESTABILIZATION AND THE POTENTIAL FOR EMBEDDED THUNDERSTORMS TODAY.
FAIRLY HIGH PWAT VALUES APPROACHING 1.5 INCHES WILL MAKE FOR
FLOODING PROBLEMS TODAY AND FLASH FLOODING IS THE MAIN THREAT FROM
THE THUNDERSTORMS. STILL LOOKING FOR THE POTENTIAL OF A BAND OF
HEAVY RAIN SHOWER/THUNDERSTORMS TO FORM UP LATER THIS MORNING IN THE
DIFFLUENT AREA AHEAD OF THE TROUGH AND IN THE THE AREA WHERE MAX
INSTABILITY IS EXPECTED TO OCCUR IN SAN BERNARDINO COUNTY. ALONG
WITH THE RAIN...HEAVY SNOW WILL OCCUR IN THE SOUTHERN NEVADA
MOUNTAINS TODAY ABOVE 7000 FEET. MORE SNOW ACCUMULATIONS ARE ALSO
EXPECTED IN THE INYO COUNTY MOUNTAINS. THE MAIN TROUGH IS EXPECTED
TO PASS THROUGH LATE TONIGHT AND EARLY THURSDAY MORNING. SOME
LINGERING SHOWERS ARE POSSIBLE THURSDAY MORNING ON. NOT MENTIONED IN
THE FORECASTS OR GRIDS IS THE POTENTIAL FOR LOCALLY DENSE FOG FRIDAY
MORNING IN AREAS THAT HAVE CLEARED OUT. A BETTER HANDLE ON THE
PARAMETERS CAN BE EXPECTED IN LATER FORECASTS.
.LONG TERM...SHORTWAVE RIDGING ACROSS THE REGION ON SATURDAY WILL
RESULT IN DRY CONDITIONS. A SHORTWAVE WILL THEN PASS OVER THE AREA
ON SUNDAY AND BRING ANOTHER QUICK ROUND OF PRECIP TO THE NORTHERN
TWO THIRDS OF THE CWA...PRIMARILY NORTH OF INTERSTATE 15. THE MAIN
IMPACT WILL BE SNOW SHOWERS AND AN INCREASE IN WIND FOR THE SIERRA.
DRY CONDITIONS UNDER NORTHWESTERLY FLOW WILL ON FOLLOW MONDAY AND
TUESDAY...BUT THERE WILL BE LITTLE INCREASE IN TEMPS WITH MINIMAL
CHANGE IN THICKNESS VALUES. MODELS DIVERGE FROM HERE ON OUT...BUT
THE OVERALL CONSENSUS SUPPORTS THE IDEA OF ANOTHER LOW PRESSURE
SYSTEM IMPACTING THE REGION ON WEDNESDAY...SO HAVE SLIGHT CHANCES
FORECAST FOR MOST LOCATIONS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ015>022.
WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NVZ018-019.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ015.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ001-002-036.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AZZ003.
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ522>527.
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ519-
521.
&&
UPDATE...PIERCE
AVIATION...SALMEN
PREV DISCUSSION...JACQUES/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 22, 6:11 AM PST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 611 AM PST WED DEC 22 2010 AZZ001>003-036-CAZ519>527-NVZ014>022-230515- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 611 AM PST WED DEC 22 2010 /711 AM MST WED DEC 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A STRONG PACIFIC STORM WILL MOVE ACROSS THE AREA TODAY AND TONIGHT RESULTING IN WIDESPREAD RAIN AND SNOW. THERE IS A VARIETY OF SPECIAL WEATHER PRODUCTS OUT FOR TODAY FOR PORTIONS OF THE DISTRICT INCLUDING...WINTER STORM WARNINGS/ADVISORIES...FLASH FLOOD WATCHES...AND FLOOD WARNINGS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ALTHOUGH A FEW SHOWERS WILL BE THURSDAY MORNING...MAINLY OVER NORTHWEST ARIZONA...DRYING WILL BE SEEN ON AS A WEAK RIDGE OF HIGH PRESSURE MOVES OVER THE REGION. THIS WILL BE SHORT LIVED HOWEVER AS ANOTHER...WEAKER STORM...MOVES ACROSS THE DISTRICT OVER THE CHRISTMAS WEEKEND FOR A CHANCE OF RAIN AND SNOW ONCE AGAIN ACROSS MAINLY THE NORTHERN PORTION. DRY CONDITIONS ARE THEN LOOKED FOR ON MONDAY AND TUESDAY AS THIS NEXT SYSTEM SHIFTS TO THE EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 22, 10:22 AM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1022 AM PST WED DEC 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD MOAPA 36.67N 114.62W
12/22/2010 CLARK NV PUBLIC
FLOODING ALONG WARM SPRINGS ROAD IN THREE
LOCATIONS...WITH 2 TO 3 FEET ACROSS THE ROAD WHERE
PAHRANAGAT WASH CROSSES.
0930 AM FLASH FLOOD PAHRUMP 36.21N 115.99W
12/22/2010 NYE NV TRAINED SPOTTER
HEAVY STREET FLOODING THROUGHOUT PAHRUMP. RUNOFF OFF OF
THE ALLUVIAL FAN ACROSS WHEELER PASS...ACROSS HWY 160 AT
CALVADA WITH A DEPTH OF 12 TO 18 INCHES. 20 TO 25 INCHES
OF WATER FLOWING ACROSS GAMEBIRD ROAD. WATER FLOWING
ACROSS HIGHWAY 372.
&&
CZYZYKThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 5:11 PM PST | Dense Fog Advisory | VEF | San Bernardino | 5 hr |
| Dec 22, 4:15 AM PST | Flash Flood Warning | VEF | Inyo, San Bernardino | 5 hr |
| Dec 22, 5:03 AM PST | Flash Flood Warning | VEF | San Bernardino | 7 hr |
| Dec 22, 5:35 AM PST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Dec 22, 5:52 AM PST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Dec 22, 8:50 AM PST | Flash Flood Warning | VEF | San Bernardino | 115 min |
| Dec 22, 10:08 AM PST | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Dec 22, 10:51 AM PST | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Dec 22, 12:24 PM PST | Areal Flood Advisory | VEF | Inyo, San Bernardino | 6 hr |
| Dec 22, 3:24 PM PST | Severe Thunderstorm Warning | VEF | San Bernardino | 51 min |
Nearby
Flash Flood Warnings in California, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.